âExtremely rareâ: Australia records second death âlikely linkedâ to AstraZeneca vaccine blood clots
A 52-year-old woman from NSW who died after receiving the AstraZeneca vaccine is âlikelyâ Australiaâs second death from a rare and severe blood clotting syndrome linked to the Covid vaccine, Australiaâs drugs regulator says.
The Therapeutic Goods Administration said on Thursday the woman had a severe form of the syndrome âwith a blood clot in the brain known as a cerebral venous sinus thrombosisâ.
âWe extend our sincere condolences to her family,â the regulator said in a statement.
It is the second death in Australia likely linked to the rare condition known as thrombosis with thrombocytopenia syndrome (TTS). The condition is specific to those who have received the AstraZeneca vaccine and occurs when a person has blood clots as well as low platelet counts. The first Australian death occurred in a 48-year-old woman in April.What does Australiaâs new advice on the AstraZeneca Covid vaccine mean and what is the risk? Read more
Since then, physicians in Australia have been able to identify possible cases of TTS quickly as more has been learned from cases around the world.
Most cases have been successfully treated and the already low death rate from the syndrome is dropping further, Dr Indu Singh, an associate professor of haematology at Griffith University, said.
âThe treatment for it is very well established and it is not something that always kills the patient,â Singh said. âWe know what to look for, and as long as we know about it, we are aware of it, itâs treatable, and the treatment is advanced.â
There have been 48 reports of TTS in Australia with 35 of those confirmed cases and 13 probable. Of those, 31 have been discharged from hospital and are recovering with some receiving ongoing outpatient medical care. Fifteen patients remain in hospital, including one who remains critically ill in intensive care. Two people have died in hospital from the condition.
Australiaâs chief medical officer, Prof Paul Kelly, said the death announced on Thursday was âextremely unfortunateâ.
âI will point out it is only the second death, with now over 3.6m doses of this vaccine being given across Australia,â he said.
âThis remains an extremely rare event to get these serious clots, but when they happen, as we have seen in this case, it can have tragic circumstances. My heart goes out to the family and all the friends and colleagues of this particular person.â
Anyone who has been vaccinated should seek immediate medical attention if they develop any of the following symptoms after vaccination: severe or persistent headache or blurred vision, shortness of breath, chest pain, leg swelling or persistent abdominal pain, and unusual skin bruising or pinpoint round spots beyond the site of vaccination.Three people assigned to Australiaâs aged care Covid response team during early stages of pandemic Read more
The most common time period for the onset of TTS symptoms is four to 30 days after vaccination.
âWith the ongoing risk of Covid outbreaks in Australia and the potential for severe long-term effects or fatal consequences of infection, the benefits for the AstraZeneca vaccine continue to outweigh the risks,â the TGA said on Thursday.